liu.seSearch for publications in DiVA
Change search
ReferencesLink to record
Permanent link

Direct link
Maternal use of antipsychotics in early pregnancy and delivery outcome.
Linköping University, Department of Medical and Health Sciences, Clinical Pharmacology. Linköping University, Faculty of Health Sciences.ORCID iD: 0000-0002-6041-0744
2008 (English)In: Journal of Clinical Psychopharmacology, ISSN 0271-0749, E-ISSN 1533-712X, Vol. 28, no 3, 279-288 p.Article in journal (Refereed) Published
Abstract [en]

The effect of various antipsychotics during pregnancy has repeatedly been studied, but for most atypical antipsychotics, only little information is available. We identified from the Swedish Medical Birth Register 2908 women who had reported the use of any antipsychotic or lithium in early pregnancy and studied malformation rates with data also from the Register of Congenital Malformations and the Hospital Discharge Register. Comparisons were made with all births (n = 958,729) after adjustment for some confounders. Risks were expressed as odds ratios (ORs).Most women had used dixyrazine or prochlorperazine mainly because of nausea and vomiting in early pregnancy. Seventy-nine women had used lithium, and these outcomes are reported separately. Hence, the main analysis was restricted to 570 women (576 infants) using other antipsychotics. There was a statistically significant increase in the risk for a congenital malformation-after exclusion of some common and minor conditions, the OR was 1.52 (95% confidence interval, 1.05-2.19). Exclusion of infants exposed to anticonvulsants reduced the OR only slightly. Most of the increased risk was caused by cardiovascular defects, mainly atrium or ventricular septum defect. No certain drug specificity was found. Except for an increased risk for congenital malformations, a nearly doubling of the risk for gestational diabetes and a 40% increased risk for cesarean delivery was noted. Because there seems to be little drug specificity, it is possible that underlying pathology or unidentified confounding explains the excess risk.

Place, publisher, year, edition, pages
2008. Vol. 28, no 3, 279-288 p.
National Category
Medical and Health Sciences
URN: urn:nbn:se:liu:diva-50153DOI: 10.1097/JCP.0b013e318172b8d5OAI: diva2:271049
Available from: 2009-10-11 Created: 2009-10-11 Last updated: 2013-10-28

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Reis, Margareta
By organisation
Clinical PharmacologyFaculty of Health Sciences
In the same journal
Journal of Clinical Psychopharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 56 hits
ReferencesLink to record
Permanent link

Direct link